Tennessee, 2017

Damaging Wind in Tennessee, May 11, 2017

May 11, 2017 · NWS MRX · 1 event in 1 county or zone

Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some flash flooding. There was even a weak tornado that developed over the extreme northeast corner of Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 7:45 PM EST, 18 minutes earlier.

Area forecast discussion, May 11, 7:45 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
845 PM EDT Thu May 11 2017

.DISCUSSION...

Area of showers and storms is progressing a little bit further to
the south than previously forecast and adjusted the forecast to
match the current trends. Still think PoPs this evening greatly
decrease around I-40 and southward. A few of the storms have
pulsed up at times and will continue to over the next hour or so
with a couple of strong to severe storms possible with gusty winds
and small hail being the main threats. The loss of daytime
heating will lead to storms beginning to dissipate after 02-03z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  76  59  75 /  20  80  70  10
Knoxville McGhee Tyson Airport, TN  63  73  57  72 /  50  90  80  10
Oak Ridge, TN                       64  72  57  73 /  50 100  70  10
Tri Cities Airport, TN              61  71  54  69 /  80 100  80  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, May 11, 2:38 AM EST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Thu May 11 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms will move in from Eastern
Kentucky into the Cumberland Plateau tonight. A few of these
storms could be strong with straight line winds and large hail
being the primary hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will move into the region on Friday, bringing with it
widespread showers and thunderstorms. Locally heavy rainfall will
be the biggest threat, but a few strong to marginally severe
storms will be possible too. Damaging winds and small hail with be
possible with the strongest activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 7:06 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017

TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.

LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
      3646 8317 3645 8320 3642 8320 3639 8329
      3664 8361 3664 8358 3667 8352 3667 8342
      3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337

JLB
Special weather statement, May 11, 7:29 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
829 PM EDT THU MAY 11 2017

TNZ014-037-038-120115-
Claiborne TN-Union TN-Grainger TN-
829 PM EDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 10 miles southwest of Middlesboro, moving southeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Clairfield, Rose
Hill, Sharps Chapel and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8378 3640 8346 3620 8368 3640 8391
      3641 8391 3643 8390 3643 8392 3646 8393
      3647 8394 3653 8397 3659 8391
TIME...MOT...LOC 0028Z 311DEG 27KT 3652 8386

JLB
Special weather statement, May 11, 7:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
831 PM EDT THU MAY 11 2017

TNZ012-013-036-037-120115-
Anderson TN-Campbell TN-Scott TN-Union TN-
831 PM EDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...CENTRAL
CAMPBELL...NORTHEASTERN SCOTT AND SOUTHWESTERN UNION COUNTIES UNTIL
915 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 11 miles southeast of Oneida, moving
southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, La Follette, Jacksboro, Huntsville, Caryville, Lake City,
Norris, Elk Valley, Cove Lake S.p., Big Ridge S.p., Andersonville,
Disney, Norris Dam S.p., Royal Blue, Norma, Norris Lake and
Fincastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8452 3654 8436 3630 8384 3610 8407
TIME...MOT...LOC 0030Z 305DEG 24KT 3642 8433

JLB
Special weather statement, May 11, 7:37 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
837 PM EDT THU MAY 11 2017

TNZ016-017-042-044-120115-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
837 PM EDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...CENTRAL
HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES
UNTIL 915 PM EDT...

At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sneedville, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kingsport, Greeneville, Rogersville, Tusculum, Surgoinsville, Church
Hill, Baileyton, Chucky, McCloud, Fall Branch, Kepler, Jearoldstown
and Bays Mountain S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8250 3617 8272 3648 8316 3651 8312
      3655 8305 3655 8303 3656 8301 3656 8299
      3655 8298 3655 8296 3654 8295 3658 8286
TIME...MOT...LOC 0036Z 302DEG 31KT 3655 8305

JLB

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 11, 8:03 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.370, -84.130

Multiple power outages were reported around La Follette.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687928.